Flood, Cherokee
- When
- April 23, 5:00 PM CST to April 26, 8:00 AM CST
- Where
- Cherokee forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 35.907, -95.000 (the zone’s center; the record gives no point)
The Illinois River near Tahlequah rose above its flood stage of 11 feet at 6 pm cdt April 23rd. 1 feet at 8 pm on April 25th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
The Illinois River near Tahlequah rose above its flood stage of 11 feet at 6 pm cdt April 23rd. It crested at 17.1 feet at 8 pm on April 25th. The river fell below its flood stage at 9 am cdt on April 26th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 23, 1:51 PM CST, 3 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OKLAHOMA 251 PM CDT FRI APR 23 2004 ANOTHER ROUND OF SEVERE WEATHER IS IN THE OFFING FOR THIS AFTERNOON AND TONIGHT. IN ADDITION TO THE SEVERE WEATHER...THIS WILL BE HEAVY RAINFALL EVENT. THE FLASH FLOOD WATCH WILL CONTINUE FOR THE ENTIRE FORECAST AREA THROUGH SATURDAY. AN ADDITIONAL 1 TO 3 INCHES OF RAIN WILL BE POSSIBLE ACROSS THE ENTIRE FORECAST AREA WITH ISOLATED AMOUNTS OF 5 INCHES NOT OUT OF THE QUESTION. STATIONARY SURFACE FRONT CONTINUES FROM NEAR SPS TO MIAMI OKLAHOMA AND THEN EASTWARD ACROSS NORTHERN ARKANSAS NEAR THE MISSOURI BORDER THIS AFTERNOON. A WARM FRONT HAS PUSHED INTO SOUTHEASTERN OKLAHOMA NEAR THE I-40 CORRIDOR. SCATTERED SHOWERS HAVE DEVELOP ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS THIS AFTERNOON IN ADVANCE OF THIS BOUNDARY. I EXPECT DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING IN THE VICINITY OF THESE SURFACE BOUNDARIES AS THE CAP WEAKENS ACROSS THE AREA. THE AIRMASS ACROSS SOUTHEASTERN OKLAHOMA AND NORTHWEST ARKANSAS CONTINUES TO BE RATHER UNSTABLE WITH CAPE VALUES IN THE 1500 TO 2500 J/KG RANGE. LOW LEVEL WIND FIELDS CONTINUE TO SUPPORT SUPERCELL DEVELOPMENT...ESPECIALLY ACROSS SOUTHEAST OKLAHOMA AND WEST-CENTRAL ARKANSAS. HEAVY RAIN WILL BECOME MORE OF A PROBLEM TONIGHT AS THE SHOWERS AND THUNDERSTORMS BECOME MORE WIDESPREAD AS A SFC LOW DEVELOPS ALONG THE SURFACE BOUNDARY AND MOVES INTO SOUTHERN OKLAHOMA. ALSO ENHANCING THE LIFT ACROSS THE AREA WILL BE A 50 KT LOW LEVEL JET AND A MID-LEVEL LOW PRESSURE SYSTEM PULLING OUT OF THE SOUTHWESTERN UNITED STATES. SHOWER AND THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE THROUGH SATURDAY AS THE SURFACE BOUNDARY SLOWLY MOVES TO THE EAST AND THE MID LEVEL LOW MOVES INTO THE CENTRAL PLAINS. THE SHOWERS AND THUNDERSTORMS WILL COME TO AN END SATURDAY NIGHT INTO SUNDAY MORNING AS THE COLD FRONT FINALLY MOVES EAST OF THE FORECAST AREA. DRY CONDITIONS ARE EXPECTED MONDAY THROUGH THURSDAY AS HIGH PRESSURE BUILDS INTO THE AREA. THE NEXT CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE NEXT FRIDAY AS ANOTHER COLD FRONT APPROACHES THE AREA. PRELIM NUMBERS: TUL 59 69 51 70 / 100 100 50 10 FSM 62 72 56 70 / 100 100 60 30 MLC 64 71 53 71 / 100 100 60 10 BVO 52 68 50 69 / 100 100 50 10 FYV 59 68 51 67 / 100 100 60 30 BYV 56 69 51 66 / 100 100 60 30 MKO 62 69 52 71 / 100 100 60 10 MIO 52 68 51 68 / 100 100 60 10 F10 62 69 52 71 / 100 100 50 10 HHW 65 73 55 71 / 100 100 60 10 FORECAST ID= 10 .TSA WATCHES/WARNINGS/ADVISORIES... AR...FLASH FLOOD WATCH UNTIL 400 PM CDT SATURDAY FOR ZONES ARZ001>002...ARZ010>011...ARZ019...ARZ029. OK...FLASH FLOOD WATCH UNTIL 400 PM CDT SATURDAY FOR ZONES OKZ049... OKZ053>076.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 100 PM CDT FRI APR 23 2004 ARZ001-002-010-011-019-020-029-OKZ049-053>076-241100- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 100 PM CDT FRI APR 23 2004 .DAY ONE...THIS AFTERNOON AND TONIGHT ...SEVERE THUNDERSTORMS LIKELY THIS AFTERNOON AND TONIGHT ACROSS SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS... ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY WITH HEAVY RAINFALL AND FLASH FLOODING LIKELY TONIGHT INTO SATURDAY... A STATIONARY FRONT REMAINS DRAPED ACROSS SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS EARLY THIS AFTERNOON...CURRENTLY LOCATED JUST SOUTH OF A JAY...HENRYETTA LINE. SOUTH OF THE BOUNDARY...THE ATMOSPHERE HAS ALREADY BECOME MODERATELY UNSTABLE WITH SURFACE BASED CAPES AROUND 2500 J/KG. BY MID AFTERNOON AS SURFACE HEATING CONTINUES...THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP ALONG THE BOUNDARY. GIVEN THE FORECASTED WIND FIELDS...THESE STORMS WILL LIKELY BE SUPERCELLULAR IN NATURE THROUGH THE EARLY EVENING HOURS... WITH THE THREAT FOR VERY LARGE HAIL...DAMAGING WINDS AND TORNADOES...PRIMARILY ALONG AND SOUTH OF THE STATIONARY FRONT. THESE STORMS WILL LIKELY BECOME MORE LINEAR IN NATURE THIS EVENING WITH CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS SWEEPING NORTHEAST ACROSS THE REMAINDER OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS OVERNIGHT. VERY STRONG LOW LEVEL WIND FIELDS...COUPLED WITH MARGINAL ELEVATED INSTABILITIES SUGGEST A CONTINUED THREAT FOR SCATTERED SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS. IN ADDITION TO THE SEVERE THREAT...VERY HEAVY RAINFALL IS EXPECTED OVERNIGHT INTO SATURDAY WITH CONTINUED FLASH FLOODING...ESPECIALLY IN THE AREAS WHERE PREVIOUS HEAVY RAINFALL HAS OCCURRED. PLEASE REFER TO THE FLOOD WATCH /OKCFFATUL/ ISSUED BY THE NATIONAL WEATHER SERVICE IN TULSA. WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA. GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE ISSUED AT YOUR LOCATION. SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED LATER TODAY. EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR ANOTHER ROUND OF SEVERE WEATHER...INCLUDING THE POSSIBILITY FOR SIGNIFICANT FLASH FLOODING OVERNIGHT INTO SATURDAY. THERE IS ALSO THE POSSIBILITY FOR TORNADOES THIS AFTERNOON AND EVENING ACROSS SOUTHEAST OKLAHOMA AND WEST-CENTRAL ARKANSAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE SEVERE WEATHER AND FLASH FLOOD THREAT WILL CONTINUE ACROSS SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS SATURDAY AFTERNOON AND EVENING. THE AREA WILL FINALLY RETURN TO MORE QUIESCENT WEATHER CONDITIONS BY SUNDAY AS THE MAIN COLD FRONT PUSHES THROUGH. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL INFORMATION
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TULSA OK 218 PM CDT FRI APR 23 2004 ARZ001-010-019-020-029-OKZ049-059>076-240100- ADAIR OK-BENTON AR-CHEROKEE OK-CRAWFORD AR-CREEK OK-DELAWARE OK- FRANKLIN AR-HASKELL OK-LATIMER OK-LE FLORE OK-MAYES OK-MCINTOSH OK- MUSKOGEE OK-OKFUSKEE OK-OKMULGEE OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON AR- 218 PM CDT FRI APR 23 2004 SEVERE THUNDERSTORM WATCH NUMBER 111 IN EFFECT UNTIL 800 PM CDT FOR PORTIONS OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP IN THE WATCH AREA OVER THE NEXT COUPLE OF HOURS. THESE STORMS ARE EXPECTED TO BECOME QUICKLY SEVERE WITH THE THREAT FOR VERY LARGE HAIL AND DAMAGING WINDS. RESIDENTS ACROSS THE WATCH AREA SHOULD CONTINUE TO MONITOR AS WARNINGS WILL LIKELY BE ISSUED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
238 PM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND GST 2 W COOKSON 35.71N 94.96W
04/21/2004 60 MPH CHEROKEE OK PUBLIC
0930 PM HAIL 2 W COOKSON 35.71N 94.92W
04/21/2004 0.88 INCH CHEROKEE OK PUBLIC
1030 PM HAIL OKEMAH 35.43N 96.30W
04/21/2004 0.75 INCH OKFUSKEE OK PUBLIC
1040 PM HAIL UNIONTOWN 35.58N 94.44W
04/21/2004 0.88 INCH CRAWFORD AR PUBLIC
0643 PM HAIL 1 NW PROCTOR 35.98N 94.79W
04/22/2004 1.75 INCH ADAIR OK POST OFFICE
1202 AM HAIL CHECOTAH 35.47N 95.52W
04/23/2004 0.75 INCH MCINTOSH OK EMERGENCY MNGR
0235 AM HAIL STILWELL 35.81N 94.63W
04/23/2004 1.75 INCH ADAIR OK EMERGENCY MNGR
&&
NMKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TULSA OK 302 PM CDT FRI APR 23 2004 OKZ054>058-240100- CRAIG OK-NOWATA OK-OSAGE OK-OTTAWA OK-WASHINGTON OK- 302 PM CDT FRI APR 23 2004 SEVERE THUNDERSTORM WATCH NUMBER 112 IS IN EFFECT UNTIL 800 PM CDT FOR FAR NORTHEAST OKLAHOMA...ALONG THE OKLAHOMA...KANSAS BORDER. SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP WEST OF THE AREA AND MOVE INTO THE WATCH AREA BY LATE AFTERNOON. SOME OF THESE STORMS WILL LIKELY BE SEVERE WITH THE THREAT FOR LARGE HAIL AND DAMAGING WINDS. RESIDENTS ACROSS THE WATCH AREA SHOULD CONTINUE TO MONITOR AS WARNINGS MAY BE ISSUED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
306 PM CDT FRI APR 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0945 AM HAIL BURBANK 36.69N 96.73W
04/23/2004 0.75 INCH OSAGE OK PUBLIC
0955 AM HAIL SHIDLER 36.78N 96.66W
04/23/2004 0.75 INCH OSAGE OK PUBLIC
PEA TO PENNY SIZED HAIL COVERED THE GROUND.
1015 AM HAIL GRAINOLA 36.94N 96.65W
04/23/2004 0.75 INCH OSAGE OK PUBLIC
&&
NMKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
328 PM CDT FRI APR 23 2004
OKZ063-068-069-232130-
ADAIR OK-CHEROKEE OK-DELAWARE OK-
328 PM CDT FRI APR 23 2004
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 430 PM CDT
FOR THE FOLLOWING COUNTIES:
IN NORTHEAST OKLAHOMA
DELAWARE AND ADAIR
IN EAST CENTRAL OKLAHOMA
CHEROKEE
AT 328 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHEAST OF SCRAPER...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...OAKS...TWIN OAKS...
KANSAS...COLCORD...WEST SILOAM SPRINGS AND SCRAPER.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
516 PM CDT FRI APR 23 2004
OKZ071-232315-
MCINTOSH OK-
516 PM CDT FRI APR 23 2004
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 615 PM CDT
FOR THE FOLLOWING COUNTY:
IN SOUTHEAST OKLAHOMA
MCINTOSH
AT 516 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HANNA...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...HANNA...VERNON...RAIFORD...VIVIAN...
STIDHAM AND PIERCE.
THIS STORM WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...SMALL HAIL
AND WIND GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN
ALERT IN CASE THE SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392516.